Alert archive / North Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 99, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 27, 2008, 3:52 PM CDT for Sargent County, North Dakota. It was in force for 23 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2008, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 27, 2008, 4:15 PM CDT
- In force
- 23 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
County Sargent County, ND
The radar
The Aberdeen radar (KABR), 75 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:00 PM CDT | HAIL 0.75 | 3 S Brampton, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.9 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 1070 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 116 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFGF 272052
SVRFGF
NDC081-272115-
/O.NEW.KFGF.SV.W.0099.080627T2052Z-080627T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
352 PM CDT FRI JUN 27 2008
THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN SARGENT COUNTY IN SOUTHEAST NORTH DAKOTA...
* UNTIL 415 PM CDT
* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE
STORM WAS LOCATED 4 MILES SOUTH OF STRAUBVILLE...OR 64 MILES WEST
OF WAHPETON...MOVING TO THE SOUTHEAST AT 38 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAVANA AT 405 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4593 9801 4609 9789 4594 9736 4593 9737
4592 9798
TIME...MOT...LOC 2052Z 296DEG 33KT 4597 9783
$$
TG2 follow-up statements
000
WWUS53 KFGF 272101
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
401 PM CDT FRI JUN 27 2008
NDC081-272115-
/O.CON.KFGF.SV.W.0099.000000T0000Z-080627T2115Z/
SARGENT ND-
401 PM CDT FRI JUN 27 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM CDT
FOR SOUTH CENTRAL SARGENT COUNTY...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STORM
WAS LOCATED 2 MILES SOUTH OF BRAMPTON...OR 59 MILES WEST OF
WAHPETON...MOVING TO THE EAST AT 34 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HAVANA BY 410 PM CDT...
REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
LAT...LON 4593 9780 4594 9783 4605 9776 4594 9737
4593 9737
TIME...MOT...LOC 2101Z 286DEG 29KT 4596 9773
$$
TG000
WWUS53 KFGF 272111
SVSFGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
411 PM CDT FRI JUN 27 2008
NDC081-272121-
/O.EXP.KFGF.SV.W.0099.000000T0000Z-080627T2115Z/
SARGENT ND-
411 PM CDT FRI JUN 27 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SARGENT COUNTY
WILL EXPIRE AT 415 PM CDT...
DOPPLER RADAR INDICATED THE STORM WAS NO LONGER SEVERE AND SO THE
WARNING WILL BE ALLOWED TO EXPIRE AT 415 PM CDT.
LAT...LON 4593 9780 4594 9783 4605 9776 4594 9737
4593 9737
TIME...MOT...LOC 2111Z 286DEG 29KT 4594 9762
$$
TGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:57 PM CDT, 55 minutes earlier.
Area forecast discussion, Jun 27, 2:57 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 257 PM CDT FRI JUN 27 2008 .SHORT TERM... MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED NEAR CASS LK MN WITH AN INVERTED TROF EXTENDING THROUGH NW MN ALONG A BJI-ROX LINE. KMVX HAS SEVERAL AREAS OF CONVECTION EXTENDING THROUGH THE RED RIVER VALLEY AND INTO WC MN. WHEN COMPARING THE MODELS...THE MODELS CONTINUE IN PRETTY GOOD AGREEMENT...WITH SOME MINOR TIMING DIFFERENCES...SO ENDED UP LEANING TOWARD ADJMAV FOR TEMPS AND A MODEL BLEND FOR PCPN. WITH CONVECTION EXPANDING AS THE LITTLE CAP THAT THE AREA HAD THIS MORNING DISSIPATES...AND UP TO 2000 CAPE POTENTIAL...TSRA DEVELOPMENT IS EXPECTED TO CONTINUE. WITH BETTER LOW LEVEL MOISTURE AROUND NOW THAN WE HAVE SEEN EARLIER THIS SUMMER AND THE 500MB LOW MOVING INTO N ND...THE POTENTIAL REMAINS THAT A FEW STORMS COULD REACH SEVERE LEVELS...WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN SEVERE WEATHER THREATS INTO THIS EVENING. 500MB LOW CONTINUES MOVING SE OVERNIGHT AS THE SURFACE LOW MOVES INTO LK SUPERIOR...PROVIDING ENOUGH CYCLONIC FLOW TO KEEP ADDITIONAL SHRA/TSRA IN THE FORECAST FOR MUCH OF SAT. THEN...A SFC HIGH BUILDS IN WITH NW FLOW ALOFT...SO KEPT FORECAST DRY FOR SUN AND MON. .LONG TERM (TUE-FRI)... MODEL CONSENSUS PLACES REGION IN NW FLOW ALOFT WITH STRONGEST WAVES PASSING WELL TO THE NE OF THE FA. PROBABILITY FOR -TSRA RATHER LOW CONSIDERING LOCATION OF MAIN WAVE TRAIN. HOWEVER...WILL KEEP LOW POPS FOR WED INTO THU CONSIDERING PASSAGE OF SFC TROUGH AND PRESENCE OF INSTABILITY. MODELS DIFFER WITH TIMING OF THIS TROUGH/COLD FRONT...BUT COMING CLOSER TOGETHER. TRENDS ARE FOR A FASTER PASSAGE WHICH WOULD MEAN A DRY THU...BUT WILL NOT MESS WITH CURRENT FORECAST UNTIL MORE CONFIDENCE CAN BE OBTAINED. TEMPERATURES NEAR NORMAL. && .AVIATION... THUNDER CHANCES WILL BE THE MAIN CHALLENGE THROUGH EARLY EVENING. APPEARS BEST CHANCES WILL BE ALONG AND E OF THE VALLEY. BEST THUNDER CHANCES TO END RATHER QUICKLY BY EARLY EVENING. THEN...PERIOD OF VFR CONDITIONS BEFORE MVFR CIGS AND INCREASING SHOWER CHANCES BY SAT MORNING. WINDY (NW DIRECTION) CONDITIONS TO DEVELOP SAT MORNING. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && NG
Hazardous weather outlook, Jun 27, 7:01 AM CDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 701 AM CDT FRI JUN 27 2008 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-281215- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 701 AM CDT FRI JUN 27 2008 ...SOME SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING OVER PARTS OF NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED ROUGHLY SOUTH AND EAST OF A LINE FROM BATTLE LAKE TO TULABY LAKE TO PENNINGTON MINNESOTA. THE STORMS ARE EXPECTED AFTER 3 PM CDT AND SHOULD MOVE EAST OF THE AREA BY 8 PM CDT. THE STORMS WILL PRODUCE SOME LARGE HAIL AND DAMAGING WINDS. MOIST UNSTABLE AIR WILL BE IN PLACE OVER NORTHWEST MINNESOTA THIS AFTERNOON. A COLD FRONT OVER NORTHWEST NORTH DAKOTA WILL SWEEP ACROSS NORTHWEST MINNESOTA THIS AFTERNOON AND EVENING AND PRODUCE THE THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. HOPPES
In the hours before
Special weather statement, Jun 27, 9:55 AM CDT, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND FORKS ND 955 AM CDT FRI JUN 27 2008 NDZ008-271600- PEMBINA- INCLUDING THE CITY OF...CAVALIER 955 AM CDT FRI JUN 27 2008 TEST MESSAGE SENT GUST
Local storm report, Jun 27, 12:43 PM CDT, 3 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1243 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 1 NW FILLMORE 48.19N 99.82W
06/23/2008 E1.00 INCH BENSON ND PUBLIC
HAIL FELL FOR 20 MINUTES.
0800 PM HAIL 2 SE ESMOND 48.01N 99.73W
06/23/2008 E0.88 INCH BENSON ND TRAINED SPOTTER
0825 PM HAIL 3 NW ESMOND 48.06N 99.81W
06/23/2008 E1.00 INCH BENSON ND TRAINED SPOTTER
0828 PM HAIL 17 E HANSBORO 48.95N 99.01W
06/23/2008 M1.50 INCH TOWNER ND TRAINED SPOTTER
HAIL FELL FOR NEARLY 5 MINUTES NEAR CAVALIER COUNTY LINE.
0830 PM HAIL SARLES 48.95N 99.00W
06/23/2008 E1.50 INCH CAVALIER ND TRAINED SPOTTER
BRIEF FUNNEL CLOUD VIEWED ABOUT 4 MILES NORTH OF BORDER
IN SOUTHERN MANITOBA CANADA.
0835 PM HAIL ESMOND 48.03N 99.76W
06/23/2008 E1.75 INCH BENSON ND TRAINED SPOTTER
0835 PM HAIL 6 N MADDOCK 48.05N 99.53W
06/23/2008 E0.75 INCH BENSON ND PUBLIC
0840 PM TORNADO 2 WNW MADDOCK 47.97N 99.57W
06/23/2008 F0 BENSON ND TRAINED SPOTTER
A PERSISTENT FUNNEL PRODUCED A BRIEF TOUCHDOWN IN AN
OPENED FIELD.
0850 PM HAIL 5 W HANNAH 48.97N 98.80W
06/23/2008 E0.75 INCH CAVALIER ND CO-OP OBSERVER
NORTH DAKOTA ARB OBSERVER.
0900 PM HAIL 8 SW MADDOCK 47.88N 99.65W
06/23/2008 E1.50 INCH BENSON ND PUBLIC
REMAINED ON THE GROUND FOR ABOUT 1.5 HOURS
0902 PM HAIL 6 SW HANNAH 48.91N 98.78W
06/23/2008 E0.75 INCH CAVALIER ND PUBLIC
0905 PM HAIL 2 S MADDOCK 47.93N 99.53W
06/23/2008 E1.00 INCH BENSON ND CO-OP OBSERVER
HAIL FROM 905 TO 915 PM. REPORTED BY NORTH DAKOTA ARB
OBSERVER.
0930 PM HAIL 7 NW NEW ROCKFORD 47.75N 99.24W
06/23/2008 E0.88 INCH EDDY ND PUBLIC
&&
GGUSTLocal storm report, Jun 27, 3:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
318 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 10 E FRAZEE 46.73N 95.49W
06/27/2008 E0.88 INCH BECKER MN PUBLIC
&&
GGUSTLocal storm report, Jun 27, 3:39 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
339 PM CDT FRI JUN 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM HAIL 3 SW ENGLEVALE 46.36N 97.96W
06/27/2008 E1.00 INCH RANSOM ND PUBLIC
HAIL FELL FOR ABOUT 2 MINUTES
&&
GGUSTThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 7:54 PM CDT | Severe Thunderstorm Warning | FGF | Steele | 66 min |
| Jun 27, 3:19 PM CDT | Severe Thunderstorm Warning | FGF | Ransom, Sargent | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.